Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
124 Doctors are Online

Noticed a spot on head with less hair growth. What could be the cause?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2005
Answered : 2408 Questions
Hi Doctor, Im 28 years old female. I have recently spotted a spot on my head where I have less hair growth. What could be the cause of this?
Posted Sat, 17 Aug 2013 in General Health
Answered by Dr. Shanthi.E 11 minutes later

The cause could be Seborrhoea or Dandruff on that area. If there is complete hair loss on that part of your scalp, then it is termed Aloepecia Areata, a fungal infection. It needs anti-fungal ointments like Tenovate.

Hope this helps you. If possible, upload a image of the same.

Above answer was peer-reviewed by
Follow-up: Noticed a spot on head with less hair growth. What could be the cause? 1 hour later
Thanks for the prompt reply Dr. Shanthi.
It would be great if I could share a picture of the area, could you let me know to which email ID can I mail it to.

Also I do have dandruff but not a lot or excessive. Looks like it must be Aloepecia Areata. How does this spread or how could have I get this infection.

Also how often do I use the ointment. Is there any oral medicines that I can take instead, to make sure I have not missed any other patches. Or is it advisable to use the ointment only.
Answered by Dr. Shanthi.E 18 hours later

Thanks for the details.

You could upload the image on the right side of this query page. The option is provided for you on the query page itself. You could upload a few pictures using this feature.

Alternatively, mail it to me to YYYY@YYYY with subject line as "Attention to Dr. Shanthi". I shall have a look at the image after you send it.

Dandruff is the cause for Aloepecia Areata. When you have dandruff, the flakes of dead skin are infected by fungus or Tinea causing Aloepecia Areata. This causes loss of hair in the particular area, sometimes it is permanent hair loss. Also, retained moisture in the scalp helps the fungus grow further. Therefore, keep your hair dry always.

It spreads rapidly covering the entire scalp and then affects the eyebrows.

Topical Tenovate ointment is a better treatment option since it is local infection and not systemic. There is no need to take oral medicines unnecessarily, which enters the blood stream.

I hope this is clear to you. I shall wait for the images from your end.

Happy Sunday!

Above answer was peer-reviewed by
Follow-up: Noticed a spot on head with less hair growth. What could be the cause? 2 hours later
Thanks for all the information Dr Shanthi.
I have mailed you the image on YYYY@YYYY with the advised subject line from the follwin ID YYYY@YYYY .

Also do let me know how often do I need to apply the ointment. Thanks.
A happy sunday to you too.
Answered by Dr. Shanthi.E 23 hours later

I have seen the picture keenly.

It mostly seems like Aloepecia areata to me. Good you noticed it at this stage. When it becomes chronic, it is difficult to treat this.

Please find the drug dosage information below:

Tenovate ointment 0.05 % 15 g tube - It has to be applied on the affected area of your scalp only. Dry the area and apply 2 gentle coats of the ointment in the morning and just before sleeping daily for next 4 weeks. Make sure the ointment covers the whole area and that the ointment is present 24/7 on the area. Try not to miss a single application.

The ointment costs 49 INR.

Wish you a quick recovery. Write back to me about your follow up 2 weeks from now on.

Take care and good day ahead!!

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor